1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Not taking tablets can they be crushed

Discussion in 'ARCHIVE FORUM: Support discussions' started by Ashburton, Sep 24, 2007.

  1. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    My mum is now on several tablets including Solian,Lorazepam and Delmane, also Ebixa and Aricept,however over the weekend sometimes she won't take tablets and will get agressive, today concentrating on the Solian and Lorazean, I have cut them in pieces and placed in a sandwich which she ate, I assume by giving my mum the tablets this way or by crushing them into a poweder form, this won't take from the effectiveness of the tablets.
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,419
    You really need to check with your GP (or at a pinch a pharmacist). Some tablets are designed to have a time-release effect, and breaking them means that all the medication get into the system at once. Other might have a coating designed to stop them dissolving until they're in the stomach. It can work the other way as well: some years before her strokes my mother was taking dissolvable asprin, but NOT dissolving it in water, with the result that she ended up with GI bleeding as the asprin was sticking half way down and then causing a bleed.
     
  3. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    Just called my mums specialist and he has given me the all clear to do this, apparentll they also do this for patients in the home.
     
  4. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    If it's been OK'd by a doctor then it's not a problem. But it's not something you would want to do normally, as many medications have special coatings that cause them to dissolve at different rates, so they deliver a slow, steady dosage over several hours.

    If you crush them into a powder, you can get a sudden, higher than intended dose over a short period, which can cause problems.

    You could also ask the prescriber to see if you can get the medications in a liquid (syrup) form.

    I imagine that as with most medications they taste absolutely foul if they dissolve in the mouth.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.